Iowa, 2009

Damaging Winds in Iowa, June 24, 2009

June 24, 2009 · NWS OAX · 3 events in 2 counties and zones

A weak cold front, possibly reinforced by thunderstorms that occurred either earlier in the afternoon or during the previous evening, caused a few severe thunderstorms to develop from southwest Iowa into southeast Nebraska. Due to hot and humid conditions present over the region, the thunderstorms were mainly the wet micro-burst variety although some hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak cold front, possibly reinforced by thunderstorms that occurred either earlier in the afternoon or during the previous evening, caused a few severe thunderstorms to develop from southwest Iowa into southeast Nebraska. Due to hot and humid conditions present over the region, the thunderstorms were mainly the wet micro-burst variety although some hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 2:02 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 24, 2:02 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT WED JUN 24 2009

.DISCUSSION...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANLYS 110 KT H3 JET FM THE NRN
PLAINS INTO THE GREAT LAKES. UPSTREAM...NEXT SHRT TROF WAS LOCATED
OVR WRN WY ASSOCIATED WITH A 70 KT H3 JET AND A WELL DEFINED THERMAL
TROF. EML AT H7 HAD SHIFTED NWD AND NOW EXTNDD FM THE HI PLAINS INTO
SRN NEB WITH A H7 TO H5 DELTA T OF 20 C AT OAX. AT H85...OUTFLOW
INDUCED WARM FRNT EXTNDD FM WRN NEB INTO CNTRL KS WITH THE MAIN
SYNOPTIC FNT FM CNTRL MN INTO WRN SD. 19Z SFC ANLYS INDCD OUTFLOW
FM ONGOING STORMS FM NRN MO WWD ALNG THE KS AND NEB BORDER. SFC LO
ASSOCIATED WITH THE NEXT SHRWV WAS OVR WRN SD WITH WRMFNT THRU SRN
SD.

FORECAST...PERSISTENT WAA OVR E-CTNRL NEB THIS AFTN HAS ALLOWED
FOR ANOTHER OUTFLOW BOUNDARY TO PUSH SWD INTO THE SRN FA THIS
AFTN. ATMOSPHERE ALNG AND S OF THE BOUNDARY IS ONCE AGAIN HEATING
AND BECOME POTENTIALLY UNSTABLE WITH MLCAPE OF 3000-4000 J/KG.
WITH MAIN CAPPING INVERSION OVR NORTHERN CWA...WLD EXPECTED SCT
STORMS TO CONT TO DVLP ALNG THE OUTFLOW BOUNDARY TO THE SOUTH.
ALTHOUGH SHEAR IS GENERALLY WEAK IN THIS AREA /AOB 20 KT/...DEGREE
OF SHEAR AND A 600 MB TO SFC THETA-E DIFF OF AROUND 40 SHLD ALLOW
FOR MORE DOWN BURSTS. OVER-ALL THOUGH...CONVECTION SHLD CONT TO
SINK TO THE S AND MAY EXIT THE FA BY MID EVNG. BACK TO THE
NORTHWEST...INCREASING FORCING FOR ASCENT SHLD LEAD TO CONVECTIVE
DVLPMNT OVR SODAK NEAR THE WRMFNT AND SFC LO. INCREASING SHEAR IN
THIS AREA /AOA 40 KT/ SHLD LEAD TO ORGANIZED STORMS THIS EVNG.
SODAK CONVECTION SHLD EVENTUALLY GROW UPSCALE INTO A SMALL MCS BY
LATE EVNG AND IT DIVE SEWD. AS THE UPPER LVL FORCING SHIFTS EWD
WITH DEPARTING SHRTWV TROF...SOME QUESTION AS TO HOW FAR WWD
CONVECTION CAN BUILD INTO CAPPING INVERSION. NEVERTHELESS IT STILL
LOOKS LIKE THE NERN FA ESPECIALLY WILL SEE SOME OF THIS ACTIVITY
BY LATE EVNG OR JUST AFTER MIDNIGHT. WILL HAVE A POP GRADIENT FM E
TO W WITH THE HIGHEST POPS OUT EAST. THE CNTRL CWA /ARND THE
METRO/ IS ACTUALLY LIKELY TO SEE A LULL IN ACTIVITY THIS EVNG
WHILE CONVECTION STAYS TO THE S AND N. ANY STORMS SHLD CLEAR THE
FA BY THURSDAY MORNING OFF TO THE SOUTHEAST AND WILL LEAD TO A HOT
DAY. SFC BOUNDARY SAGS INTO THE SRN CWA DURING THE AFTN...BUT WITH
LITTLE FORCING FOR ASCENT ON THE SYNOPTIC SCALE AND CAP IN
PLACE...IT APPEARS STORMS WILL HAVE A HARD TIME DVLPG AND WL LEAVE
THE FA DRY ATTM. H85 TMPS REBOUND IN THE WEAK OF TONIGHTS
CONVECTION AND MIXING TO JUST SHY OF H85 YIELDS TMPS INTO THE MID
AND UPPER 90S AND THUS HAVE INCREASED TMPS.

PAST THUR...UPPER LEVEL RIDGE BUILDS AHEAD OF THE NEXT SIG TROF
PROGGED FOR THE AREA FOR FRI/SAT. WL MAINTAIN SOME SCHC POPS FOR
THURS NIGHT FOR ANY HIGH PLAINS CONVECTION THAT MAKES IT INTO FAR
NE NEB...BUT OTHERWISE FRI SHLD BE DRY AND HOT AGAIN. HAVE
INCREASED GOING HIGHS WITH H85 TMPS OF +25 C OF THE AREA.
CONVECTION LIKELY TO DVLP FRI NIGHT OVR THE WRN HIGH PLAINS
ASSOCIATED WITH SAID TROF...BUT WITH RIDGE IN PLACE...MOST OF THIS
ACTIVITY SHLD STAY TO THE NORTH AND HAVE LOWERED OR REMOVED POPS
MOST AREAS. SFC FNT WILL THEN TRACK THROUGH THE AREA ON SAT. LO
LVL FLOW TURNS TO THE SW AND MOISTURE DECREASES DURING THE DAY ON
SAT DECREASING THE CHC FOR STORMS. WL MAINTAIN SOME SLIGHT CHC
POPS...BUT MOST OF THE ACTIVITY WL BE EAST. COOLER AND DRIER AIR
THEN SETTLES IN FOR NEXT WEEK AND REMOVED POPS FM MOST OF THE
EXTENDED.

BOUSTEAD

&&

.AVIATION...

FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 25/18Z.

VFR CONDITIONS ARE EXPECTED AT TAF SITES FOR THE MOST PART.
CONVECTION POTENTIAL IS THE MAIN CONCERN AND KOFK AND KOMA APPEAR TO
HAVE BEST CHANCES THROUGH THE OVERNIGHT HOURS. WL BE SOME SCATTERED
-TSRA AROUND THROUGH THE EARLY AFTERNOON AND EVENING HOURS...AND
THEN ANOTHER CHANCE COMES LATER THIS EVENING AND OVERNIGHT AS STORMS
ARE EXPECTED TO DEVELOP OVER SRN SD AND SPREAD SOUTHEAST. KLNK MAY
MISS OUT ON THE LATER DEVELOPMENT.

BK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ088>093.

IA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR IAZ090-091.

&&
Hazardous weather outlook, Jun 24, 10:53 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1153 AM CDT WED JUN 24 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-250700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1153 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL ALONG WITH HEAVY DOWNPOURS OF RAIN WILL BE POSSIBLE LATER
THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. AN ISOLATED
TORNADO CANNOT BE RULED OUT...ESPECIALLY ACROSS NORTHEASTERN
NEBRASKA.

ONGOING THUNDERSTORMS ACROSS CENTRAL NEBRASKA...MAINLY NEAR
HIGHWAY 30...ARE EXPECTED TO REMAIN UNDER SEVERE LIMITS THROUGH
THE MID AFTERNOON HOURS. AS HEATING INCREASES THIS
AFTERNOON...SOME OF THESE THUNDERSTORMS COULD APPROACH SEVERE
LEVELS WITH DAMAGING WIND AND SMALL HAIL AS THE PRIMARY HAZARDS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN SOUTH DAKOTA
LATER THIS AFTERNOON ALONG A FRONTAL BOUNDARY. THESE THUNDERSTORMS
WOULD MOVE SOUTH SOUTHEAST ALONG THE FRONT AND COULD QUICKLY
BECOME SEVERE ACROSS NORTHEASTERN NEBRASKA. DAMAGING WIND AND HAIL WOULD
BE THE PRIMARY HAZARDS. HOWEVER...DUE TO STRONG SHEAR...AN
ISOLATED TORNADO CANNOT BE RULED OUT LATER THIS AFTERNOON AND THIS
EVENING...ESPECIALLY NORTH OF HIGHWAY 20.

AN EXCESSIVE HEAT WARNING IS POSTED FOR EXTREME SOUTHWEST IOWA AND
EXTREME SOUTHEAST NEBRASKA WHERE HEAT INDICES ABOVE 110 ARE
LIKELY. OTHERWISE...A HEAT ADVISORY IS POSTED FOR MUCH OF EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA WHERE HEAT INDICES AROUND 100 ARE
POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY INTO
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

KERN

In the hours before

Local storm report, Jun 24, 1:58 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
258 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND GST     DU BOIS                 40.03N 96.05W
06/24/2009  E60 MPH          PAWNEE             NE   TRAINED SPOTTER

&&

NIETFELD
Local storm report, Jun 24, 2:06 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
306 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 N DU BOIS             40.08N 96.05W
06/24/2009  E1.50 INCH       PAWNEE             NE   EMERGENCY MNGR

&&

NIETFELD
Local storm report, Jun 24, 2:16 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
316 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     DU BOIS                 40.03N 96.05W
06/24/2009  E60 MPH          PAWNEE             NE   TRAINED SPOTTER

            50-60 MPH WINDS AND VERY HEAVY RAIN.

&&

MAYES

The radar

The Omaha radar (KOAX), 78 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mills

When
June 24, 2:22 PM CST
Where
Mills County, Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.020, -95.520

Thunderstorm wind gusts estimated at around 60 mph were accompanied by very heavy rain, although no rain amount was given.

Thunderstorm Wind, Montgomery

When
June 24, 2:45 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
41.010, -95.220

A thunderstorm wind gust of 64 mph was measured by the Awos at Red Oak.

Thunderstorm Wind, Montgomery

When
June 24, 3:10 PM CST
Where
Montgomery County, Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.980, -95.120

Thunderstorms winds were estimated to have reached at least 60 mph by a trained spotter. The winds knocked some rotted trees down and were accompanied by pea-size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167706, 167708, 167709.